Alert archive / Colorado / Wind Advisories in 2017
Wind Advisory 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at Mar 31, 2017, 12:26 PM MDT for Uintah County, Utah; Garfield County, Moffat County, Rio Blanco County, Colorado. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2017, 12:26 PM MDT (18:26 UTC)
- Expired
- Mar 31, 2017, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 115 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWUS75 KGJT 311826 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 1226 PM MDT Fri Mar 31 2017 COZ001-UTZ024-010400- /O.NEW.KGJT.WI.Y.0003.170331T1826Z-170401T0400Z/ Lower Yampa River Basin-Eastern Uinta Basin- 1226 PM MDT Fri Mar 31 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 PM MDT THIS EVENING... The National Weather Service in Grand Junction has issued a Wind Advisory, which is in effect until 10 PM MDT this evening. * LOCATIONS INCLUDE...Rangely, Dinosaur, Vernal, and Ballard. * WINDS...Northeast 20 to 30 mph with gusts up to 50 mph. * TIMING...Winds will increase late this afternoon and continue into the evening. Outflow winds from thunderstorms could enhance wind gusts. * IMPACTS...Gusty winds will blow around unsecured objects. Smaller, weak tree branches may break and fall in higher gusts. Crosswinds may make travel difficult... especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that a significant wind event is expected or occurring. Winds this strong can make driving difficult. Use extra caution. People, especially those with respiratory illnesses, heart disease, the elderly, and children are recommended to stay indoors and avoid prolonged outdoor exercise or heavy exertion due to wind-blown dust. && $$
1 follow-up statement
484 WWUS75 KGJT 010401 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 1001 PM MDT Fri Mar 31 2017 COZ001-UTZ024-010515- /O.EXP.KGJT.WI.Y.0003.000000T0000Z-170401T0400Z/ Lower Yampa River Basin-Eastern Uinta Basin- 1001 PM MDT Fri Mar 31 2017 ...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING... Gusty northeast winds will continue to decrease over the Uinta Basin and far northwest Colorado this evening. Hazardous winds are no longer currently expected. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Mar 31, 11:14 AM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 31, 11:14 AM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1114 AM MDT Fri Mar 31 2017
.SHORT TERM...(Today through Saturday night)
Issued at 438 AM MDT Fri Mar 31 2017
The current satellite water vapor image is showing a storm system
centered over northwest Arizona, pumping warm moist air into the
forecast area. This warm moist air is maintaining snow levels at
around 10,000 feet. The atmosphere is also very dry below roughly
10,000 feet, so although precipitation is falling from the clouds
associated with the storm system precipitation is not yet
reaching the ground at lower elevations. However, preciptation has
been observed at many mountain locations.
Forecast model soundings are suggesting that the atmosphere will
be slow to moisten up enough to allow precipitation to reach the
ground at lower elevations. Best guess for rain reaching the
ground in Grand Junction and areas of similar elevation would be
late morning/early afternoon. However, snow should begin to
accumulate in the mountains above 10,000 feet shortly and snow
levels should gradually lower through the day today as the storm
system travels east across the four corners. Therefore, numerous
Winter Weather Advisories and Winter Storm Warnings remain in
effect through Saturday morning.
According to the 0600Z NAM12 and GFS20, both of which have
initialized well, the storm system will slowly slide across the
Four Corners today, pumping moisture into the area. The models
continue to depict a TROWAL like feature which will gently lift
this warm moist air supporting precipitation and periods of
moderate to heavy snowfall over the mountains through late tonight
into Saturday morning. Afternoon thundestorms will also be a
possibility in this moderately unstable environment. The main low
is now forecast to move southeast into New Mexico Saturday
evening, bringing an end to the threat of precipitation for our
forecast area.
.LONG TERM...(Sunday through Thursday) Issued at 438 AM MDT Fri
Mar 31 2017
A progressive weather pattern remains in place behind the
departing storm system with mostly dry weather anticipated for the
first half of Sunday before the next wave of precipitation arrives
Sunday afternoon/evening. This open wave will support
precipitation over the forecast area through Tuesday. High
pressure quickly builds in on Wednesday maintaining dry weather
for midweek.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1108 AM MDT Fri Mar 31 2017
VFR to MVFR conditions will continue through the afternoon across
most terminals. Storm system moving through the region will bring
scattered light to moderate rainfall in the valleys with some snow
in higher elevation terminals such as TEX, ASE and EGE. These
locations will see the highest impacts with CIG heights and VIS dropping
below MVFR thresholds during heavier precipitation, more likely
later this afternoon. Northeasterly winds could become gusty over
northeastern UT/northwestern CO, impacting VEL later this
afternoon. Overnight, expect light precipitation to continue
across the region with CIG heights slowly rising through the
morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 9 AM MDT Saturday for COZ003-009-
010-012-013-017.
Winter Storm Warning until 9 AM MDT Saturday for COZ012-018-019.
UT...Winter Weather Advisory until 9 AM MDT Saturday for UTZ025-028.
Winter Storm Warning until 9 AM MDT Saturday for UTZ023.
&&
SHORT TERM...Larry
LONG TERM...Larry
AVIATION...MACHazardous weather outlook, Mar 31, 3:41 AM MDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 341 AM MDT Fri Mar 31 2017 COZ001>014-017>023-UTZ022>025-027>029-010945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 341 AM MDT Fri Mar 31 2017 This Hazardous Weather Outlook is for portions of northwest Colorado, southwest Colorado, west central Colorado, east central Utah, northeast Utah, and southeast Utah. .DAY ONE...Today and Tonight A late season winter storm began impacting the area this morning and will continue through today. Mountain snow will be on the increase as snow levels begin to fall with the arrival of colder air. Snow will be confined to mainly above 8,000 feet. Heaviest precip is expected late morning through early afternoon, as the main lobe of energy moves over the area. Snow totals will range from 8 to 12 inches across the San Juans, to as much as 18 inches in the Northern Uinta Mountains. Travel will be difficult with periods of moderate to heavy snow. Use caution if traveling. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow will continue through early morning Saturday before tapering off saturday evening. A few snow showers will be possible across the central Mountains Sunday. Temperatures will remain cool but are expected to warm slightly as another system begins to move in to the area late Sunday and early Monday. High elevation snow will again be possible, with the heaviest precipitation expected early morning Tuesday. Terrain driven snow showers are expected to linger through early morning Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required but spotters are encouraged to report snow and precipitation amounts to the National Weather Service In Grand Junction.
In the hours before
Local storm report, Mar 31, 10:01 AM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1001 AM MDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW DOVE CREEK 37.77N 108.91W
03/31/2017 M2.4 INCH DOLORES CO TRAINED SPOTTER
STILL SNOWING. ROADS WET TO SLUSHY.
&&
JRPLocal storm report, Mar 31, 11:29 AM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1129 AM MDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM SNOW 1 SSW BLANDING 37.61N 109.48W
03/31/2017 M0.5 INCH SAN JUAN UT CO-OP OBSERVER
SNOW BEGAN FALLING AROUND 1000 MST AND IT IS
STILL LIGHTLY SNOWING NOW.
&&
MMSThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:59 PM MDT | Special Weather Statement | GJT | Uintah | 46 min |
| Mar 31, 2:48 PM MDT | Special Weather Statement | GJT | Uintah | 42 min |
| Mar 31, 12:53 PM MDT | Special Weather Statement | GJT | Routt | 37 min |
| Mar 31, 1:31 PM MDT | Special Weather Statement | GJT | Routt | 29 min |
| Mar 31, 2:31 PM MDT | Special Weather Statement | GJT | Moffat | 44 min |
Nearby
Wind Advisories in Colorado, 2017Wind Advisories in Utah, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.